“Did I undergo a ‘chemical lobotomy?'”
In January of 2000 I fell into a deep depression over complications following laser eye surgery.
[Note from Dr. Tracy: Keep in mind that many go into depression after surgery as an after effect of anesthesia and/or pain killers – many of which are also serotonergic medications. The logical thing to do in this instance is to rest, get good nutrition and wait out the after/withdrawal effects rather than adding yet another serotonergic drug as is done so often.
I had no family locally, and was calling them daily for support. I became unable to focus at work, so they urged me to get medical treatment. I asked my psychotherapist for a reference; he sent me to a family practice MD. That is when things went from bad to worse.
I had no psychiatric history prior to this and had always been a healthy, physically active (a real athlete), artistic (songwriter), productive individual. I am a software engineer, and so I also had a mentally demanding job which I excelled at. That all changed after taking Paxil, which this MD gave me after only a 5 minute consultation (he had never seen me before). Unfortunately I was a nervous wreck at that point, and did not ask any questions. He did little more than read from the “starter kit” literature:
“Paxil – indicated for depression, indicated for OCD…”. If it had been Prozac the alarm bells may have gone off, but I had never heard of ‘Paxil’ and was desperate for help. I left with the twenty-one day starter kit.
I took the first 10 mg pill on a Friday, and only took 25mg (2.5 tablets) of Paxil over the next four days. But this seemingly innocuous amount made my life hell. I could no longer sleep, EVEN A MINUTE, for five weeks! That’s correct, I was up 24hrs a day for the next five weeks, staring at the ceiling and locked in a mental fog around the clock. I emphasize this because it is so amazing. I would not have believed that it was humanly possible to go that long without sleep, but I lived through it. It would be five weeks before my eyes would close again.
I should have known I was in trouble when the first pill started the insomnia, made me hop around like a rabbit, while the second 10mg pill gave me the sensation of my frontal lobe being set on fire. It sent me into a drug trip, fantasizing about my death constantly. I didn’t seem to have control of my thoughts either, as my mental processes seized up like gears that haven’t been oiled. My drug sensitivity probably made me very vulnerable to adverse effects. But my very pure organic diet should have helped to counter the adverse effects. I had eliminated all caffeine from my diet years ago due to this chemical sensitivity. It also took much longer than normal to awake from anesthesia after any surgery, and my natural energy level was always very high.
Because of being trapped in this zombie-like state, I was having suicidal urges for the first time in my life. Also, I tried to work, but I would just come in to the office, sit for a few minutes in front of the monitor and then turn around and leave. I couldn’t initiate and complete anything even of moderate mental complexity, even responding to e-mails, so it was hopeless. Thoughts would just fizzle out.
How to escape this living hell? After day four my feeling was “I have to get these things out of my system!”. So I took nothing else (although the MD said “cut it back to half a tablet”). Every day I was desperately wanting to fall asleep, even for a few minutes, but it just wouldn’t happen. When would the Paxil leave my system — what was happening? As the sleepless days progressed, I got foggier and foggier, finally to the point that even dialing a phone number became a mental feat.
This downward spiral progressed for the full five weeks, until my parents came to get me. I was no longer eating, no longer leaving the apartment for anything, and was simply wasting away. So, five weeks after quitting cold turkey and getting zero sleep in that time, I was admitted to a hospital as I was unable to function.
In the psychiatric ward I was given Zyprexa, Klonopin and Depakote, having been diagnosed there as manic (who wouldn’t be after being up day and night for five weeks?). This was a misdiagnosis, I believe, and more drugs in my system just fanned the fire. I was able to finally get 2-3 hours of sleep a night, but I found that a drug induced sleep is not a restful, refreshing sleep.
I then went home to stay with my parents as I was unable to care for myself for the first time in my life (I am 36). A psychiatrist in my parents hometown kept me on these three medications for another week until he switched to Effexor for a week, followed by Neurontin for several weeks, and then he added Zoloft in mid-March. I was reluctant, but my well-meaning parents were completely trusting and would not let me skip any prescribed medication as I was still suicidal. I took just one 50mg dose of Zoloft and I immediately “locked up again” mentally as before. The insomnia resumed, too. I begged my parents to take me to see someone else. Unfortunately this guy was the only psychiatrist in a 50 mile radius, but we persisted and found someone an hour away.
This MD was the first medical professional to actually acknowledge that the psychotropics made me suffer. She recommended that I have nothing else, and return to an organic diet (which I had been on since 1990!). She gave me dietary guidelines for depression, most of which I had been following already. It took less time to get back to sleeping at night after the Zoloft (was my body building a tolerance?), but after a week or so I was sleeping 3-4 hrs. a night.
It is now July and I have had no medication since. Yet, I have a foggy feeling still, my memory is not as sharp, and my abstract reasoning/problem solving ability is compromised. I feel a vague numbness in my forehead also, similar to a mild hangover, a lingering reminder of the near catatonic state I was in originally. Nothing is the same, nothing is as sharp or clear or enjoyable as it was before. Dr. Joseph Glenmullen’s book “Prozac Backlash” has given me some insight into what may have happened to me. Did I undergo a ‘chemical lobotomy’ and lose axons or other brain tissue? It is a scary thought. But I have learned some things.
I now know that the chance of a doctor completely informing you is slim. He may not even be withholding information: He just may not know himself of all of the possible side affects. I also know that there is no “standard dosage” that is safe for everybody. If you are drug sensitive, perhaps it is better to start with a half a tablet of a new medication than to risk an extreme reaction as I did? Or, better still, to avoid drugs at all costs… to be used only as a last resort.
Good health to you all.
This is Survivor Story number 16.
Total number of stories in current database is 96
1,245 total views, 1 views today